Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 67, NWS Lubbock, TX

May 26, 2002Hale County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 26, 2002, 5:51 PM CDT for Hale County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2002, 5:51 PM CDT (22:51 UTC)
Expired
May 26, 2002, 6:30 PM CDT
In force
39 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Hale County, TX

The radar

The Lubbock radar (KLBB), 48 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 262251
SVRLBB
TXC189-262330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
550 PM CDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALE COUNTY IN NORTHWEST TEXAS
  THIS INCLUDES...PLAINVIEW...HALE CENTER...

* UNTIL 630 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF 
  NICKELS LARGER AND WIND GUSTS TO 60 MPH 5 MILES EAST OF COTTON 
  CENTER...OR ABOUT 5 MILES SOUTHWEST OF HALE CENTER...MOVING 
  NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HALE CENTER...
  HALFWAY...
  PLAINVIEW...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3396 10205 3392 10157 3429 10158 3428 10198

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:30 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 26, 2:30 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
230 PM CDT SUN MAY 26 2002

SURFACE ANALYSIS AT 19Z REVEALS DRYLINE ACROSS EASTERN NEW MEXICO
FROM EAST OF TUCUMCARI TO NEAR CARLSBAD WITH VISIBLE SATELLITE
SHOWING CU FIELD RAPIDLY BUILDING SOUTH OF CLOVIS. A RETREATING WARM
FRONT WAS ALSO NOTED FROM NEAR KDFW WEST AND NORTH INTO THE TX
PANHANDLE. FEEL THAT DRYLINE WILL NOT MIX THAT FAR EAST...I.E. TO
PERHAPS TO NEAR THE TX BORDER THIS AFTERNOON AS SFC TROF REMAINS
ACROSS PLAINS OF NEW MEXICO WITH BREEZY S-SE WINDS AOA 20 KTS OVER
WEST TX. AVN SEEMS TO HAVE MUCH BETTER HANDLE THAN THE ETA MODEL ON
RETAINING LOW LEVEL MOISTURE ACROSS MUCH OF THE CWFA THIS AFTERNOON.
WATER VAPOR IMAGERY INDICATING SPEED MAX TRANSLATING FROM NORTHWEST
MEXICO INTO SOUTHWEST TEXAS WITH UPSTREAM VORT MAX MOVING INTO FAR
SW ARIZONA. THIS FEATURE...COMBINED WITH ABUNDANT LOW-LEVEL
MOISTURE...CONVERGENCE ON THE DRYLINE...AND LITTLE CIN SHOULD EASILY
SPARK CONVECTION DURING THE NEXT 1-2 HOURS TO THE WEST AND SOUTHWEST
OF CWFA. AGREE WITH LATEST SPC SWODY1 THAT SOME STORMS COULD TAKE ON
SUPERCELLULAR STRUCTURE WITH THE MAIN THREAT BEING LARGE HAIL.
INCREASING H70-H85 FLOW TONIGHT SHOULD SUSTAIN STORMS WELL INTO THE
EVENING. CONTINUED CHANCES OF PRECIP WITH SEVERE THREAT LOOKS GOOD
FOR MEMORIAL DAY/EVENING. MID LEVEL SOUTHWEST FLOW PROGGED TO
INCREASE TO NEAR 40 KTS AS UPPER SYSTEM MOVES EAST TOWARD THE
SOUTHERN PLAINS WITH DRYLINE BEING NUDGED A LITTLE FURTHER EAST INTO
THE WESTERN CWFA. WEAK FRONT TO SLIDE INTO THE AREA ON TUESDAY AS
UPPER TROF LOOKS TO BE ORIENTED JUST EAST OF AREA WITH MODELS
SIMILAR ON DEVELOPING SFC LOW WEST OF LUBBOCK. BEST CHANCE OF STORMS
LOOKS TO BE NORTH AND EAST OF LUBBOCK AREA IN AREA OF DEEPER
MOISTURE.

IN THE EXTENDED...UPPER LEVEL RIDGE BUILDS OVER FOUR CORNERS
VICINITY WITH ATTENDANT NORTH TO NORTHEAST FLOW ALOFT WED THRU
FRI. THIS PATTERN IS USUALLY UNFAVORABLE FOR STORMS AND WILL
LEAVE GOING FORECAST DRY. RIDGE PROGGED TO BUILD INTO WEST TEXAS FOR
THE WEEKEND WITH CORRESPONDING DRY CONDITIONS AND WARMER TEMPS.

PRELIM NUMBERS...

FRIONA     57/83/57/83  7443
TULIA      58/84/58/84  7453
LUBBOCK    60/86/62/86  6453
BROWNFIELD 60/88/62/87  6453
CHILDRESS  63/85/64/84  5453
ASPERMONT  65/86/67/85  4353

.LUB...NONE.

SGE

In the hours before

Special weather statement, May 26, 11:55 AM CDT, 5 hours 56 minutes before
TXZ021>044-261930-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT SUN MAY 26 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
TEXAS PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS THIS AFTERNOON
AND TONIGHT.

RICH GULF MOISTURE CONTINUES TO FLOW NORTH-WESTWARD BACK INTO THE
REGION LATE THIS MORNING. THE DRYLINE WAS LOCATED OVER THE PLAINS OF
EASTERN NEW MEXICO AND WILL BEGIN TO MOVE EASTWARD DURING THE
AFTERNOON. ALSO A SURFACE TROUGH OF LOW PRESSURE WILL HELP TO SHARPEN
THE DRYLINE THIS AFTERNOON ALONG THE TEXAS/NEW MEXICO STATE
LINE. AN UPPER LEVEL DISTURBANCE OVER SOUTHERN ARIZONA WILL ALSO
APPROACH THE REGION LATE THIS AFTERNOON AND EVENING. SURFACE HEATING
COMBINED WITH CONVERGENCE ALONG THE DRYLINE...PLUS THE UPPER
LEVEL DISTURBANCES MOVING ACROSS THE AREA WILL AID STORM DEVELOPMENT
LATER THIS AFTERNOON AND EVENING. THE PRIMARY THREAT AT THIS TIME
APPEARS TO BE LARGE HAIL AND DAMAGING WINDS.

STORMS THAT FORM WILL MOVE SLOWLY EASTWARD DUE TO WEAK UPPER LEVEL
WINDS. LOCALLY HEAVY RAIN MAY ALSO BE POSSIBLE DUE TO THE SLOW
MOVEMENT OF THE STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
Special weather statement, May 26, 3:30 PM CDT, 2 hours 21 minutes before
TXZ021>024-027>030-033>036-039>041-262130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SUN MAY 26 2002

SEVERE THUNDERSTORM WATCH 337 IS IN EFFECT UNTIL 9 PM FOR PORTIONS
OF THE SOUTHERN TEXAS PANHANDLE AND THE SOUTH PLAINS. COUNTIES
INCLUDED IN THE WATCH ARE:

BAILEY...BRISCOE...CASTRO...COCHRAN...CROSBY...FLOYD...HALE...HOCKLEY
...LAMB...LUBBOCK...LYNN...PARMER...SWISHER...TERRY AND YOAKUM.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE ARAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:51 PM CDTSevere Thunderstorm WarningLUBYoakum24 min
May 26, 3:53 PM CDTSevere Thunderstorm WarningLUBYoakum22 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.